Kansas, 2008

Lightning Strike in Kansas, May 10, 2008

May 10, 2008 · NWS TOP · 1 event in 1 county or zone

Scattered, weak thunderstorms developed in the warm advection regime ahead of a surface cold front. The storms were not severe, but a teenage girl was injured when a lightning bolt struck near her home, entered the piping, and wounded her.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered, weak thunderstorms developed in the warm advection regime ahead of a surface cold front. The storms were not severe, but a teenage girl was injured when a lightning bolt struck near her home, entered the piping, and wounded her.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 3:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 10, 3:04 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT SAT MAY 10 2008

.DISCUSSION...

LATEST WATER VAPOR SHOWING STRONG UPPER TROUGH MOVING RAPIDLY EAST
ACROSS WESTERN/CENTRAL KS. UPPER WAVE IS SUPPORTING RAPID PUSH OF
COLD FRONT MOVING SOUTHEAST THROUGH NORTH CENTRAL KS. SFC LOW ALONG
OK BORDER IS MOVING EASTWARD AND SHOULD TAKE MORE OF A NORTHEAST
TURN THROUGH THE EVENING AND OVERNIGHT HOURS ACROSS MO AS IT DEEPENS
RAPIDLY. HIGHER INSTABILITY CONTINUES ACROSS THE FAR SOUTHERN CWA
JUST NORTH OF WARM FRONT...BUT MUCH HIGHER STILL FURTHER SOUTH
TOWARDS OK. STRONG DYNAMIC FORCING AND INSTABILITY WILL CONTINUE
ACROSS THE EASTERN 2/3 OF THE CWA AHEAD OF THE FRONT UNTIL 00Z. THIS
SHOULD BE THE APPROXIMATE ENDING TIME OF SEVERE THREAT OVER THE
SOUTHEAST CWA AS DRIER AND MORE STABLE AIR MOVES IN BEHIND THE COLD
FRONT. WILL KEEP A MENTION OF SHOWERS IN THE EVENING OVER THE
EASTERN 2/3 OF THE CWA. AS THE STRONGER NORTHWEST GRADIENT DEVELOPS
OVERNIGHT...EXPANDED THE WIND ADVISORY TO COVER ALL BUT THE
SOUTHEAST CORNER WITH 850 WINDS INCREASING TO OVER 50KTS. GRADIENT
DOES BEGIN TO RELAX A LITTLE AFTER MIDNIGHT AS LOW PULLS AWAY.
EXPECT GUSTS WELL OVER 40 MPH AT TIMES THROUGH MUCH OF THE NIGHT
ALONG AND NORTH OF I 35. WILL KEEP LOWS TONIGHT IN THE UPPER 30S
NORTHCENTRAL TO LOWER 40S ELSEWHERE. PRECIP OVER THE EAST WILL
DECREASE THROUGH MIDNIGHT...BUT MAY LINGER OVER THE FAR NORTHEAST
CORNER. SKIES SHOULD BEGIN TO CLEAR WEST TO EAST INTO SUNDAY MORNING.
WILL KEEP HIGHS SUNDAY IN THE MID 60S WITH MOSTLY SUNNY SKIES AND
GUSTY NORTHWEST WINDS. SW

SUNDAY NIGHT THROUGH MONDAY NIGHT...A 5H TROUGH WILL DIG SOUTHEAST
FROM THE PACIFIC NORTHWEST INTO THE GREAT BASIN. A DOWNSTREAM 5H
RIDGE WILL AMPLIFY OVER THE PLAINS ON MONDAY AND SHIFT EAST ACROSS
THE MIDWEST AND MID MS RIVER VALLEY. THE SFC RIDGE WILL MOVE EAST OF
THE CWA WHILE A LEE SFC TROUGH DEVELOPS ACROSS THE HIGH PLAINS. THE
SFC WINDS WILL BECOME SOUTH TO SOUTHEASTERLY MONDAY MORNING AND
INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH DURING THE AFTERNOON.
THE WINDS WILL REMAIN STRONGER THROUGH THE NIGHT AS A LLJ DEVELOPS
ACROSS THE SOUTHERN AND CENTRAL PLAINS. DEEPER GULF MOISTURE WILL
BEGIN TO RETURN TO THE SOUTHERN AND CENTRAL PLAINS THROUGH THE
NIGHT. THERE MAY BE ENOUGH ISENTROPIC LIFT FOR SOME ISOLATED
THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE CWA.
HIGHS ON MONDAY WILL WARM INTO THE MID 70S. OVERNIGHT LOWS WILL ONLY
DROP INTO THE MID TO UPPER 50S.

TUESDAY AND TUESDAY NIGHT...THE 5H TROUGH WILL MOVE EAST ACROSS THE
PLAINS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT WHICH WILL PUSH SOUTHEAST ACROSS THE CWA DURING THE AFTERNOON
HOURS. THE VERTICAL WIND SHEAR...INSTABILITY AND MOISTURE MAY BE
SUFFICIENT ENOUGH FOR A CHANCE OF SOME OF THE THUNDERSTORMS TO
BECOME SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS. THE
FRONT SHOULD PUSH EAST OF THE CWA DURING THE LATE EVENING HOURS
BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS. HIGHS ON TUESDAY
WILL BE DEPENDENT ON THE SPEED OF THE FRONT AND CLOUD COVER. ATTM I
WENT WITH MID TO UPPER 60S ACROSS THE NORTH CENTRAL COUNTIES AND MID
70S ACROSS THE SOUTHEAST COUNTIES. OVERNIGHT LOWS WILL BE IN THE MID
40S TO LOWER 50S.

WEDNESDAY THROUGH FRIDAY...A SECOND 5H TROUGH WILL MOVE EAST ACROSS
TX AND REMAIN SOUTH WELL SOUTH OF THE CWA. THIS 5H TROUGH WILL MERGE
WITH A SECONDARY 5H TROUGH DIGGING SOUTHEAST ACROSS THE CENTRAL
PLAINS INTO THE MID AND LOWER MS RIVER VALLEY. AS THE 5H TROUGHS
PHASE THEY WILL AMPLIFY INTO A DEEPER LONGER WAVE TROUGH THAT WILL
SLOWLY SHIFT EAST ACROSS THE SOUTH CENTRAL CONUS. THERE MAY BE
ENOUGH WRAP AROUND MOISTURE AND MINOR 5H DISTURBANCES ROTATING
AROUND THE UPPER LOW TO PROVIDE A SLIGHT CHANCE OF SHOWERS FOR THE
EASTERN COUNTIES OF THE CWA.  HIGHS WILL BE COOLER WITH MAINLY MID
TO UPPER 60S. OVERNIGHT LOWS WILL BE IN THE 40S.

SATURDAY...THE 5H LOW OVER THE EAST CENTRAL CONUS MAY PUSH FAR
ENOUGH EAST TO PROVIDE THE CWA WITH MOSTLY SUNNY SKIES AND WARMER
TEMPERATURES. HIGHS SHOULD WARM INTO THE LOWER TO MID 70S. WG

&&

.AVIATION...

STRATUS WILL LINGER ACROSS THE TAF SITES...BUT WILL DECREASE IFR
THUNDER CHANCES RAPIDLY BY 00Z AS THE FRONT MOVES EAST AND DRIER
COOLER AIR MOVES IN BEHIND THE FRONT. WRAPAROUND STRATUS ON THE BACK
SIDE OF THE LOW WILL BEGIN TO EXIT WEST TO EAST ACROSS THE TAF SITES
AFTER 06Z. KEPT MOSTLY CLEAR SKIES GOING BEYOND 09Z. STRONG
NORTHWEST WINDS WILL LINGER THROUGH THE NIGHT...BUT DECREASE LATE AS
GRADIENT SLOWLY DECREASES. SW

&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT THROUGH
700 PM CDT SATURDAY FOR KSZ040-KSZ054-KS055-KS056-KS059-KS059.

WIND ADVISORY FROM 5 PM SATURDAY TO 4 AM SUNDAY FOR KSZ008-
KSZ009-KSZ020-KSZ021-KSZ034-KSZ035.

WIND ADVISORY FROM 8 PM SATURDAY TO 7 AM SUNDAY FOR
KSZ010-KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ036-KSZ037-
KSZ038-KSZ039-KSZ040-KSZ054-KS055.

&&

SW/WG
Hazardous weather outlook, May 10, 10:57 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1157 AM CDT SAT MAY 10 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-111700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1157 AM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS THE PLAINS
TODAY AND TONIGHT. GULF MOISTURE WILL MOVE NORTHWARD ACROSS THE AREA
THE REMAINDER OF TODAY. THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT THIS AFTERNOON ACROSS THE ENTIRE REGION. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE SOUTH AND EAST OF A COUNCIL
GROVE...TO MANHATTAN...TO HIAWATHA LINE. THE PRIMARY HAZARD FROM
ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE
HAIL AND DAMAGING WIND GUSTS. THERE IS A POTENTIAL THAT SOME
SEVERE THUNDERSTORMS EAST AND SOUTH OF THE KANSAS TURNPIKE COULD
PRODUCE TORNADOES.

THE STRENGTHENING SURFACE LOW PRESSURE WILL ALSO PRODUCE A
TIGHTENING PRESSURE GRADIENT ACROSS THE REGION. THIS WILL RESULT
IN WINDY CONDITIONS BEHIND THE COLD FRONT BEGINNING LATE THIS
AFTERNOON. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45
MPH ARE EXPECTED LATE THIS AFTERNOON INTO SUNDAY MORNING OVER
NORTH CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
ON TUESDAY AND TUESDAY EVENING AS A POTENT STORM SYSTEM EJECTS
INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN EAST CENTRAL AND NORTHEAST KANSAS MAY BE NEEDED THIS
AFTERNOON OR EARLY EVENING.

In the hours before

Special weather statement, May 10, 3:54 PM CST, 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SAT MAY 10 2008

KSZ026-039-102245-
JEFFERSON-SHAWNEE-
454 PM CDT SAT MAY 10 2008

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 33 MPH
ACROSS PORTIONS OF SHAWNEE AND JEFFERSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORTHERN TOPEKA...TECUMSEH...
GRANTVILLE...MERIDEN...PERRY STATE PARK...OZAWKIE...PERRY...AND
WILLIAMSTOWN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 350
AND 355 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 10, 4:03 PM CST, 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT SAT MAY 10 2008

KSZ054-102230-
LYON-
503 PM CDT SAT MAY 10 2008

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 44 MPH
ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING UP TO
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA...OLPE...NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 127 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
143 COULD ALSO BE AFFECTED.
Special weather statement, May 10, 4:29 PM CST, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT SAT MAY 10 2008

KSZ056-059-102245-
ANDERSON-FRANKLIN-
529 PM CDT SAT MAY 10 2008

THROUGH 6 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 38 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE RICHMOND...PRINCETON...RANTOUL...LANE AND GREELEY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 173 AND 186 COULD
ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.

The radar

The Topeka radar (KTWX), 32 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shawnee

When
May 10, 4:35 PM CST
Where
Shawnee County, 0.54 mi NNE of Valencia
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.077, -95.876

A 15-year-old girl was struck by lightning when a bolt hit near her home, traveled through the steel plumbing, and into the shower nozzle. The girl was taking a shower at the time she was struck. A single indentation was evident on the girl's knee.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102000.